Tuesday, February 16, 1999 Published at 01:15 GMT
Cancer risk from Tamoxifen
Tamoxifen could cause cancer
Tamoxifen, the drug hailed as prolonging the life of women with breast cancer, may cause other cancers, scientists fear.
Studies have shown that the drug may cause a range of other serious problems, including cancer of the womb lining.
In an article in the Journal of Clinical Pathology, Dr Sezgin Ismail of the Department of Pathology at the University of Wales College of Medicine says various studies have shown that Tamoxifen has harmful side effects.
The drug has been used for some 25 years to treat breast cancer. Last year the USA stopped a study to test whether it had a preventive effect on women with a family history of breast cancer.
US scientists said there was no need to continue the trials since they had already shown a 45% reduction in cases.
But European trials have not shown any significant preventive role for the drug.
Dr Ismail says it is likely Tamoxifen use will increase substantially in the years to come and reports of side effects will increase.
The main side effects noted in research up until now relate to the womb lining.
More studies have been done on post-menopausal women, because they are more likely to suffer from breast cancer and to take Tamoxifen.
Dr Sezgin says research shows significant thickening in the womb lining of women taking the drug on a long-term basis.
Also present in the womb lining are polyps, cysts and other abnormalities that are risk factors for cancer.
A recent overview of Tamoxifen trials, for example, showed that the incidence of endometrial cancer (cancer of the womb lining) had almost doubled for those taking the drug for one to two years.
For those taking it over a five-year period, the cases had quadrupled.
Even in the discontinued US study women taking Tamoxifen were almost twice as likely to develop endometrial cancer as those on placebos.
Moreover, some research has shown that the form of endometrial cancer suffered by women taking Tamoxifen has a lower survival rate than other types.
Ovarian cysts have also been reported in association with prolonged use of Tamoxifen, although women with a family history of breast cancer are thought to be more likely to develop them.
And there is evidence of hormonal-like effects on cervical smears, with high levels of oestrogen being noted in samples.
This is despite the fact that the drug is known as an "anti-oestrogen" and is said to curb breast cancer by reducing oestrogen levels.
Dr Sezgin says it is not yet clear how Tamoxifen produces these effects.
But he warns: "The side effects of Tamoxifen will be seen with increasing frequnecy."